Opioid withdrawal can be a painful and potentially dangerous condition. It occurs when a person with an opioid addiction, or opioid use disorder, abruptly stops using opioids.
Withdrawal can also happen to those who take long-term opioids for pain, but there are differences between the two. This article will focus on opioid withdrawal in those with opioid use disorder.
The opioid withdrawal timeline varies from person to person, but symptoms can appear as early as when a person misses their next opioid dose.
Keep reading to learn more about opioid withdrawal by stage. This article also provides information on when to contact a doctor and the dangers of opioid use disorder.
Opioid withdrawal happens because a person is physically and psychologically dependent on opioids. This dependence triggers physical symptoms, such as nausea and muscle pain, and psychological symptoms, such as anxiety and mood changes.
The specific timeline of opioid withdrawal depends on the person, their overall health, and the type of opioid they use.
There is no one-size-fits-all timeline that applies to every person with opioid use disorder. That said, generally speaking, withdrawal tends to follow the stages outlined below.
A person will begin experiencing cravings for opioids shortly after they stop taking them and usually around the time they would have taken their next dose.
The half-life of a drug can help predict when these cravings will begin. The half-life of a drug is the period of time it takes the body to eliminate half a dose of it.
Cravings will get worse and worse over several hours. Some symptoms that a person might experience include:
- an intense desire to take more opioids in order to feel normal
- a preoccupation with opioids
- physical symptoms that may get steadily worse
At this stage, a person may still be able to manage their withdrawal symptoms with distraction, support, or doing something else that leads to pleasure.
However, some individuals may require treatment during this stage.
With most drugs, the symptoms are the most intense a day or so after a person stops using. However, extended-release drugs and long-acting opioids may have a later peak, at around 30–72 hours after a person stops using them.
At this peak stage, a person may feel very sick. Some common symptoms include:
- mood changes, anxiety, depression, and feelings of hopelessness
- intense drug cravings
- a strong belief that one needs the drug
- diarrhea, vomiting, and constipation
- a rapid heart rate
- increases in blood pressure
- difficulty sleeping
- feeling cold or hot
- flu-like symptoms
This stage of withdrawal is the most powerful, and it is the time when a person is at higher risk of relapse. A person may be unable to distract themselves or think about anything else. They may also be so sick that they cannot get out of bed.
The American Society of Addiction Medicine recommend using medication to treat the symptoms of opioid withdrawal.
A 2013 Cochrane review evaluated relapse after short-term methadone use for detoxification and found high rates of relapse. However, overall relapse rates were lower in individuals who sought methadone treatment, used methadone for an extended period, and gradually tapered their dosage under the guidance of a medical professional.
For most people, symptoms gradually reduce within a week of their last use of the drug. Physical withdrawal should disappear in a week or less, and psychological cravings will be much less intense.
However, addiction is a chronic medical condition, and without treatment, a person may still experience mild withdrawal symptoms for months or years after stopping opioid use. This may increase their risk of relapse.
It is important for a person to seek ongoing support and to address any factors that initially caused them to misuse opioids. Such factors might include chronic pain, depression, anxiety, or trauma.
Some options for staying sober include:
- taking medications for opioid use disorder
- getting support from friends and family
- pursuing psychotherapy
- treating any underlying medical conditions
- joining an addiction support group
Prescription opioids can be helpful medications for people with pain but only when they use them correctly and a doctor monitors their use.
- accidental overdose
- abdominal pain
- serious heart health issues
- breathing issues
- allergic reactions
- pregnancy complications
- giving birth to a baby whose body requires opioids
Opioid use disorder is a medical condition that causes changes in the body and brain. It is not a moral failing or something that a person can simply choose to overcome.
Instead, a person needs treatment. Many people find that they need a combination of treatments to get the best results.
Some options include:
- taking medications such as methadone to treat withdrawal symptoms followed by medications such as methadone or buprenorphine to treat opioid use disorder
- receiving treatment for chronic pain or any other underlying medical conditions
- trying psychotherapy to help one understand their addiction, identify management strategies, and navigate the challenges of recovery
- joining support groups such as Narcotics Anonymous
- getting treatment for any underlying mental health issues
- talking with other people who use opioids
- seeking education about addiction
Anyone who thinks that they may have opioid use disorder should contact a doctor. A person is more likely to succeed in their journey to sobriety with ongoing support and treatment.
After a person begins treatment, they should call a doctor if:
- their withdrawal symptoms suddenly get worse
- they start using the drug again
- they take a different dose of withdrawal medication than their doctor recommended
A person needs to go to the emergency room if they lose consciousness, experience chest pain, or are pregnant and feel very sick.
The intense symptoms of opioid withdrawal will likely be short term, but it is possible that mild symptoms will linger, and they may become bothersome without treatment.
Having the right medical support can make it easier and improve the chances of long-term sobriety.
People who think that they may have opioid use disorder or who may be at risk of opioid withdrawal should contact a doctor immediately.